Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Milwaukee, WI

May 2, 2018Kenosha County, Milwaukee County, Racine County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 2, 2018, 8:50 PM CDT for Kenosha County, Milwaukee County, Racine County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 8:50 PM CDT (01:50 UTC)
Expired
May 2, 2018, 9:30 PM CDT
In force
40 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kenosha County, WI, Milwaukee County, WI, Racine County, WI

The radar

The Milwaukee radar (KMKX), 48 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 9:15 PM CDTHAIL 2Twin Lakes, WIPICTURES OF HAIL BETWEEN 2 AND 2.25 INCHES FROM TWIN LAKES.
May 2, 9:35 PM CDTHAIL 2Twin Lakes, WIPICTURES OF HAIL BETWEEN 2 AND 2.25 INCHES FROM TWIN LAKES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS53 KMKX 030150
SVRMKX
WIC059-079-101-030230-
/O.NEW.KMKX.SV.W.0010.180503T0150Z-180503T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
850 PM CDT WED MAY 2 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Milwaukee County in southeastern Wisconsin...
  Racine County in southeastern Wisconsin...
  Kenosha County in southeastern Wisconsin...

* Until 930 PM CDT.

* At 850 PM CDT, severe thunderstorms were located along a line
  extending from near Bayside to Harvard, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milwaukee, Kenosha, Racine, West Allis, Wauwatosa, Greenfield, Oak
  Creek, Mount Pleasant, South Milwaukee, Pleasant Prairie, Cudahy,
  Whitefish Bay, Greendale, St. Francis, Hales Corners, Sturtevant,
  Fox Point, Twin Lakes, Union Grove and Bayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 8830 4280 8831 4284 8826 4284 8807
      4305 8807 4319 8792 4319 8790 4323 8789
      4318 8787 4312 8788 4307 8785 4302 8789
      4297 8783 4286 8782 4278 8774 4263 8780
      4249 8779
TIME...MOT...LOC 0150Z 290DEG 43KT 4320 8785 4240 8862 

HAIL...1.00IN
WIND...60MPH
 
$$

SPM
2 follow-up statements
663 
WWUS53 KMKX 030220
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
920 PM CDT WED MAY 2 2018

WIC059-079-101-030230-
/O.CON.KMKX.SV.W.0010.000000T0000Z-180503T0230Z/
Milwaukee WI-Racine WI-Kenosha WI-
920 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN MILWAUKEE...EASTERN RACINE AND KENOSHA COUNTIES...

At 919 PM CDT, severe thunderstorms were located along a line
extending from 24 miles east of St. Francis to Island Lake, moving
east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Twin
Lakes, Union Grove, Paddock Lake, Camp Lake, Silver Lake, Wind Point,
Lake Catherine, Powers Lake, Caledonia, Salem, Bristol, Elmwood Park,
North Bay, Franksville and Bassett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 8830 4266 8810 4286 8782 4278 8774
      4265 8780 4260 8780 4249 8779 4249 8830
TIME...MOT...LOC 0219Z 290DEG 43KT 4308 8742 4228 8819 

HAIL...1.00IN
WIND...60MPH
 
$$

SPM
541 
WWUS53 KMKX 030226
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
926 PM CDT WED MAY 2 2018

WIC059-079-101-030235-
/O.EXP.KMKX.SV.W.0010.000000T0000Z-180503T0230Z/
Milwaukee WI-Racine WI-Kenosha WI-
926 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILWAUKEE...
EASTERN RACINE AND KENOSHA COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with these thunderstorms.

LAT...LON 4256 8830 4266 8810 4286 8782 4278 8774
      4265 8780 4260 8780 4249 8779 4249 8830
TIME...MOT...LOC 0225Z 290DEG 43KT 4306 8734 4226 8811 

$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:37 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 2, 6:37 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
637 PM CDT Wed May 2 2018

...Short term/mesoscale update...

.UPDATE...

Ongoing convection across northern Illinois and far southeastern
Wisconsin continues at this hour. The airmass across the area is
fairly unstable, as it is south of the remnant outflow from last
night's activity. With plenty of deep layer shear, these storms
have produced several reports of severe hail and wind. For us, the
main concern from any of this activity will be across the far
southern tier of counties.

Of as much or more interest is a fast moving line of convection
moving into the western edge of the forecast area (as of 6:30 PM).
This line is elevated for now, with most surface reports in the
15-25 MPH range. That said, this line will be moving into an
increasingly unstable environment as it move to the east, so it
will be something to watch closely. 0-3 KM shear vectors are
nicely aligned, suggesting the potential for mesovortex generation
if it can become rooted closer to the boundary layer. Should this
happen, any mesovorts would have the potential of producing
enhanced straight line winds, as well as short lived tornadoes.

After these initial rounds, additional convection is still
expected to push into the area from the southwest as the low level
jet noses into the area later tonight. Not unlike last night,
think that most of this activity will be in the form of widespread
stratiform rain with embedded thunderstorms. There may still be a
low end severe risk (marginally severe hail), but most of the
severe risk will be with this evening's activity.

&&

.AVIATION(00Z TAFS)...

Thunderstorms will become more numerous around the terminals over
the next few hours, as additional activity moves in from the west
and southwest, adding the ongoing convection currently in place
across northern Illinois and extreme southeastern WI. Drops to
MVFR and maybe IFR can be expected around any thunderstorms, along
with increased and erratic winds.

Later tonight, activity should transition to more of a stratiform
moderate rain with embedded thunder. There are some indications
that fog and low ceilings from Lake Michigan could affect
Milwaukee and Kenosha, but confidence in this is very low at this
time.

Rain/thunderstorm activity should push east of the area by
tomorrow morning, with another quiet period during the the morning
and part of the afternoon. Thunderstorms will then once again
become more widespread late tomorrow afternoon and tomorrow
evening/night.

&&

.PREV DISCUSSION... (Issued 331 PM CDT Wed May 2 2018)

SHORT TERM...
Tonight and Thursday...Forecast confidence is medium to high:

High confidence that there will be a couple rounds of
showers/storms later this afternoon into tonight. Less certainty
with the severe threat and exact placement/timing of storms.

The first round of storms will likely impact the southeast
forecast area late afternoon into early evening. This area is
within the higher surface based instability and south of the
advancing surface boundary. With solid bulk shear values, could
see a storm or two turn severe (mainly wind or hail threat)
before exiting the southeast by mid-evening.

Will also be watching storms that could move in from the west.
There is elevated convection over Iowa right now that is rooted
along the mid-level moisture gradient. As a weak wave moves toward
the area from the west/southwest, could see storms roll across
southern Wisconsin. The latest HRRR is latching onto this
scenario. Given the more elevated nature of these storms, thinking
any severe threat would be mainly hail.

Better chance to see widespread showers/storms comes late evening
into tonight as the wave pushes through. This activity is expected
to wind down by early Thursday morning. The surface boundary will
continue to sag southward, resulting in less instability for this
round. Severe threat seems marginal at best.

It should be mainly dry into early afternoon Thursday. Big
question tomorrow is where the effective boundary will be. The NAM
is quite bullish with east/northeast winds through the day
tomorrow, resulting in cooler/drier conditions...especially
toward Lake Michigan. The latest ECMWF has come into better
agreement with the GFS, having the boundary and southerly winds
farther north into the forecast area. Gave a nod to the ECMWF/GFS
in the southwest forecast area, but kept things cooler in the
east similar to the NAM, as the lake is still pretty chilly.
Storms are expected to develop in the west by late afternoon, and
will be largely dependent on where the surface boundary is setup
at the time.

Will have to keep an eye on the threat for fog tonight into
Thursday near Lake Michigan. It has looked soupy on webcams toward
open waters. Not surprising given the higher dewpoints and chilly
lake. As winds become north/northeast tonight, think there's a
decent chance that fog may roll into the area.

Thursday night into Friday...Forecast confidence is medium

Main focus is on the next shot at the potential organized
convection and heavy rainfall.

The closed mid level trough propagates northeast into Wisconsin
and brings a closed surface low through along with it. The general
track of this surface low runs from eastern Iowa by early
Thursday evening on into southeast WI overnight into Friday
morning. The low level moisture transport really ramps up ahead
of this surface low and creates a fairly saturated sounding with
PW values up around 1.5". Deep shear profiles still looks ideal
with 0-6km shear of 60kts present along with about 30kts of 0-1km
shear out ahead of the surface low. While the low may not come
through until the evening, there does appear to be a period in the
late afternoon where instability increases to around
1000-2000J/kg of MLCAPE in southwest Wisconsin along and south of
the stalled boundary. The 02.12z GFS paints a more favorable
severe weather profile than the 02.12z NAM which keeps the
boundary south of WI and adds in an easterly wind to reinforce it
to the south. So, while uncertainty exists with the severe
potential, what does appear more likely to occur is some heavy
rainfall in the evening given the strong moisture transport.

LONG TERM...
Saturday through Sunday...Forecast confidence is medium/high

The next feature of note is with a weak mid level shortwave
trough that dives down from southern Canada into Wisconsin
Saturday afternoon/evening. Some minor differences are out there
between the NAM/GFS/ECMWF/GEM, but they all generally bring the
surface low/cold front through southern Wisconsin Saturday night.
The ECMWF is a bit slower with having the rain exit on Sunday
morning, so will have to watch that trend. Not too excited about
any severe weather chances as winds right ahead of the front do
not change from around 925mb all the way up to 300mb. Skinny CAPE
profile as well, so while there could be some thunder, not hefty
enough to overcome the lack of deep shear.

Monday through Wednesday...Forecast confidence is high

02.12z GFS and ECMWF are in good agreement for the early part of
next week with having the region in weak flow aloft with a ridge
of high pressure in place across the Great Lakes. This leaves
seasonal conditions with no precipitation until the next trough
approaches for later in the week. 850mb temperatures stick around
the +5C to +8C range until that next trough approaches and some
modest low level warm air advection occurs and leads to a warming
trend.

&&

MARINE...
Winds got a little stronger than expected mainly for areas south
of Port Washington this afternoon. Winds will ease late this
afternoon into evening. Otherwise, it looks like conditions should
remain below Small Craft Advisory levels for at least the next
few days.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Boxell
Tonight/Thursday and Aviation/Marine...Boxell
Thursday Night through Wednesday...99
Hazardous weather outlook, May 2, 3:32 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
332 PM CDT Wed May 2 2018

WIZ046-047-051-052-056>060-062>072-032045-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
332 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms into tonight in
portions of south central and southeast Wisconsin. Large hail and
damaging winds appear to be the most likely form of severe weather
along with heavy rainfall. Chances for severe weather decrease
overnight, but an isolated severe storm can not be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are likely again Thursday afternoon into Thursday
night. There is a slight risk of severe thunderstorms from
southwest to south central Wisconsin, with a marginal risk most
areas to the north. Hail and wind will be the main threats again,
though a tornado is not out of the question. Heavy rain and
localized flooding are also concerns, given the potential for
multiple rounds of storms through Thursday night.

There is a chance for thunderstorms late Saturday afternoon into Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into Thursday night.

LMZ643>646-032045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
332 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are likely tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are likely at times Thursday afternoon through
Thursday night, with a chance of thunderstorms again late Saturday
afternoon into Saturday night.

Halbach
www.weather.gov/mkx

In the hours before

Local storm report, May 2, 7:17 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
717 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MINERAL POINT           42.86N 90.19W
05/02/2018  M1.00 INCH       IOWA               WI   PUBLIC

            PICTURE FROM SOCIAL MEDIA.

&&
Local storm report, May 2, 8:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
811 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             EVANSVILLE              42.78N 89.30W
05/02/2018  E1.00 INCH       ROCK               WI   PUBLIC

&&
Local storm report, May 2, 8:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     5 SSW JANESVILLE        42.62N 89.04W
05/02/2018  M58 MPH          ROCK               WI   ASOS

            MEASURED AT THE JANESVILLE AIRPORT.

&&
Local storm report, May 2, 8:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
837 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             ASHIPUN                 43.21N 88.52W
05/02/2018  E1.00 INCH       DODGE              WI   PUBLIC

            BASED ON A PICTURE FROM SOCIAL MEDIA.

&&
Local storm report, May 2, 8:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             3 SW JANESVILLE         42.65N 89.05W
05/02/2018  M1.50 INCH       ROCK               WI   PUBLIC

&&
Local storm report, May 2, 8:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
846 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     LAKE MILLS              43.08N 88.91W
05/02/2018                   JEFFERSON          WI   PUBLIC

            POWER OUT IN TOWN.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:44 PM CDTSevere Thunderstorm WarningMKXGreen, Rock46 min
May 2, 7:48 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson42 min
May 2, 8:17 PM CDTSevere Thunderstorm WarningMKXDodge, Washington, Waukesha43 min
May 2, 8:23 PM CDTSevere Thunderstorm WarningMKXRock, Walworth59 min
May 2, 8:44 PM CDTSpecial Marine WarningMKX91 min
May 2, 9:25 PM CDTSpecial Weather StatementMKXKenosha, Racine35 min
May 2, 10:10 PM CDTSpecial Weather StatementMKXIowa, Lafayette50 min
May 3, 3:09 AM CDTMarine Dense Fog AdvisoryMKX7 hr
May 3, 3:15 PM CDTFlood WatchMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 2 more20 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.